Heartburn (aka Indigestion or Reflux)
Part of The HIVer's Guide to Coping With Diarrhea & Other Gut Side Effects
Heartburn is a burning, sour feeling in your chest area, usually down around your ribs. It may come and go, and the pain or burning sensation can last anywhere from a few minutes to a few hours.
Although it's got the word "heart" in it, heartburn has almost nothing to do with your heart. So if you're feeling it for the first time and you don't have any history of heart problems, don't be scared -- in fact, heartburn is pretty common in adults. About 10% of all adults get it at least once a week. It's only when heartburn becomes severe that it can hurt your health.
When you swallow food, it travels down a tube (the esophagus) that leads from your mouth to your stomach. Where this tube meets your stomach, there's a valve that opens up to let the food through, and then closes again so your stomach can digest that food. Your stomach mixes a bunch of chemicals -- including some pretty strong acids -- into your food to help your body break it down.
Sometimes, the valve at the spot where your esophagus and your stomach meet doesn't shut properly. When this happens, the acids that your stomach makes can "back up" into your esophagus. This is what causes the burning feeling in your chest.
A huge number of factors can cause heartburn. Some of the most common reasons to get heartburn are if you:
- eat certain foods (see side box)
- tend to eat large meals
- are overweight
- are feeling stressed
- take certain medications (including many HIV meds)
- smoke cigarettes
- drink alcohol
- exercise a lot (especially if you eat right before you exercise)
- wear tight clothes
- are pregnant
- push too hard when you go to the bathroom
- are infected with the H. pylori bacterium
They might be, but because so many different things can cause heartburn, it's not always easy to figure out whether your HIV meds are behind it. HIV regimens containing Norvir are among the most common at causing heartburn. Besides HIV meds, a lot of other medications (including aspirin and many other pain medications, some antibiotics, allergy pills, anxiety pills, calcium blockers, cancer treatments and steroids) and even some supplements (including iron, potassium and vitamin C) are known to cause heartburn in some people. Other diseases besides HIV may cause it as well, including pancreatitis and esophageal reflux.
If you begin feeling symptoms of heartburn not long after you start taking a new type of medication, or after any change in your diet or lifestyle, keep a journal of your symptoms and then bring it up with your doctor. The two of you can work together to figure out the cause of your heartburn, and decide on the best steps to take in order to make it go away.
Here are a few tips you can try on your own to reduce the symptoms of heartburn:
- Eat smaller meals (but eat them more often).
- Don't lie down for two to three hours after eating.
- When you do lie down, elevate your head at least a few inches above your stomach.
- Avoid the foods we listed as likely to cause heartburn.
If you are currently taking HIV medications, don't take over-the-counter acid-reducing medications, such as Alka-Seltzer, Maalox, Mylanta, Rolaids, Tagamet, Tums or Zantac, without talking to your doctor or pharmacist first. Because these medications reduce acid in your stomach, they can weaken the ability of some HIV meds to fight the virus. Studies have shown that you should generally not take antacids with Agenerase, Aptivus, Hivid, Rescriptor, Reyataz or buffered Videx.
Usually, heartburn is minor and doesn't last long. But if it becomes a burden or affects your quality of life, don't be afraid to talk to your doctor about it. Heartburn is often easy to treat, but if you avoid getting help for it, it does have the potential to cause more severe health problems over time.
Talk to your doctor or call an ambulance immediately if your heartburn is especially severe or comes with any of the following symptoms:
- unusual pain in your stomach or chest area, especially if any acid-reducing medications already recommended by your doctor or pharmacist don't get rid of it;
- severe tightness or squeezing in your chest;
- difficulty swallowing or breathing; or
- vomiting, especially if it has blood in it.
If the above tips don't work, your doctor may prescribe stronger antacid medications, such as Nexium, Prevacid, Protonix, Prilosec or Aciphex, or may recommend some tests to see whether another type of health problem -- such as H. pylori infection, an ulcer, a hernia, heart disease or a treatable illness known as GERD (short for gastroesophageal reflux disease) -- might be behind your symptoms.